Glutamine And Neuropathy Caused By Chemotherapy

nicktacoma
nicktacoma Member Posts: 11

Starting chemo in 2 weeks my onc told me about the likelihood of peripheral neuropathy and suggetsed that I buy Glutamine has any one tried this suppliment? Did it help? just trying to get prepaired for up coming treatments.

As always Thank You for the info. 

Comments

  • Trubrit
    Trubrit Member Posts: 5,643 Member
    B12 or was it B6?

    It was suggested I take one of the B vitamins, which I did, but it didn't help. I am six years out from treatment and have permanent neuropathy in legs, feet and hands. 

    Its a real worry, and you must be dilligent in reporting every tingle to the Onc and nurses during infusion and afterward. 

    Don't know anything about Glutamine, sorry. 

    Tru

  • LSU2001
    LSU2001 Member Posts: 32
    L-glutamine

    My doc has me on L-glutamine supplements for the neuropathy.  I have it despite being almost two years off of Folfox.  I think it has helped but really it seems that there is not much out there to really stop the neuropathy once it has gotten bad. 

    I had 14 or so Folfox treatments and Have been on folfiri now for about a year. 

    the oxliplatin in the folfox is what caused my neuropathy

     

  • JanJan63
    JanJan63 Member Posts: 2,478
    Did he say the chances of

    Did he say the chances of getting the neuropathy were 92%? I looked it up for my thread on Folfox.

    Jan

  • nicktacoma
    nicktacoma Member Posts: 11
    JanJan63 said:

    Did he say the chances of

    Did he say the chances of getting the neuropathy were 92%? I looked it up for my thread on Folfox.

    Jan

    just told me to take glutamine

    Jan he didn't give me a % chance he said around the 5th treatment I should start taking Glutamine because I would most likely start getting Neuropathy 

  • JanJan63
    JanJan63 Member Posts: 2,478

    just told me to take glutamine

    Jan he didn't give me a % chance he said around the 5th treatment I should start taking Glutamine because I would most likely start getting Neuropathy 

    I sure hope it helps! It

    I sure hope it helps! It would be wonderful for people to have something that makes the side effects lessen. If it's not unpleasant to take I'd take it sooner than 5 treatments. It doesn't start right away but I'm pretty sure it's less than 5. Good luck with it! I hope it works well and isn't too bad for you.

    Jan

  • SandiaBuddy
    SandiaBuddy Member Posts: 1,279 Member
    Glutamine

    Summary article of natural approaches to neuropathy:

    Vitamin E may help prevent CIPN. L-glutamine, goshajinkigan, and omega-3 are also promising. Acetyl-L-carnitine may worsen CIPN and alpha-lipoic acid activity is unknown. Electroacupuncture was not superior to placebo.

     See, also:

    https://www.ncbi.nlm.nih.gov/pubmed/29405021

    https://www.ncbi.nlm.nih.gov/pubmed/25800685

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5598352/

  • RichieTheK
    RichieTheK Member Posts: 13
    May have helped

    I started taking glutamine as soon as I was put on FOLFOX. I started to get neuropathy after 8 cycles. I had 14 cycles total, with the last two at reduced strength due to the neuropathy. I've read posts where people have had to stop much sooner than I did. Perhaps the glutamine allowed me to tolerate the oxaliplatin better. It won't prevent neuropathy, but it may delay its onset. 

  • Annabelle41415
    Annabelle41415 Member Posts: 6,715 Member
    B6

    Believe it was B6 but it didn't work for me and now have permanent neuropathy which happened after infusion 4 for me.  Make sure you talk to your doctor if you find the symptoms you develop are not tolerable.  Mine wouldn't listen to me so that's why mine is permanent.  I'm on Gabapentine daily to help it.  Hope you do well on the treatment.

    Kim

  • Nazareth
    Nazareth Member Posts: 88 Member
    edited June 2019 #10
    there is a strong possibility

    there is a strong possibility of neuropatyh- you'll have to weigh which is worse, the cancer treatments or losing feelign in your feet- Yuo won't want to quit the cancer treatments too soon- Get as many as you can tolerate- but note that it iwll icnrease chance o neuorpathy- there isn't much you can do to prevent it- it's just one of the costs of having cancer unfortunately- not everyone suffers, but many do- you just gotta hope you are in the minority who don't- Try the things listed in posts above- to stand hte best chance of avoiding it- but note that they likely won't do much-

  • Cajun55
    Cajun55 Member Posts: 2
    edited June 2019 #11
    Trubrit said:

    B12 or was it B6?

    It was suggested I take one of the B vitamins, which I did, but it didn't help. I am six years out from treatment and have permanent neuropathy in legs, feet and hands. 

    Its a real worry, and you must be dilligent in reporting every tingle to the Onc and nurses during infusion and afterward. 

    Don't know anything about Glutamine, sorry. 

    Tru

    Hello, I also had neuropathy

    Hello, I also had neuropathy after chemo but I soaked in a hot bath with pink Himalayan salt and it relieved the symptoms. Have you tried something similar? I really can't complain about it anymore. 

  • Sestra17
    Sestra17 Member Posts: 65 Member
    Hi! Can't be of much help

    Hi! Can't be of much help about the glutamine, never was suggested to me. But if your chemo involves Oxaliplatin be vigilant in reporting neuropathy symptoms to the doctor, not just the nurses. I kept telling them all, and they didn't decrease the dose until the last 2 infusions. Two years out I have horrible "crush,burning" pain in my hands and feet. Been on gabapentin and duloxitine with No relief. I'm alive but always in pain.